South Dakota, 2008

High Wind in South Dakota, June 12, 2008

June 12, 2008 · NWS FSD · 1 event in 1 county or zone

Strong winds not directly associated with thunderstorms produced a measured high wind gust to 61 mph at Chamberlain in the late afternoon of June 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong winds not directly associated with thunderstorms produced a measured high wind gust to 61 mph at Chamberlain in the late afternoon of June 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 12, 2:45 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 12, 2:45 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT THU JUN 12 2008

.DISCUSSION...
SCT HI BASED INSTABILITY TSTMS ASSCD WITH WEAK TROF MOVG ACROSS NWRN
HLF CWA LATE THIS AFTN AND MAINLY N OF I90 EARLY TNGT...WHERE BEST
INSTABILITY EXISTS. AIR MASS PRETTY DRY...SO HARD TO GET MUCH
MEASURABLE PRECIP...EXCPT IN ISOLD LOCATIONS WITH BEST CELLS...WHICH
COULD BE LCLLY SVR. SSWLY FLOW AHEAD OF TROF FLWD BY INCRG WLY FLOW
TO THE WEST...BUT DECOUPLING FOR AWHILE TNGT.

BROAD UPPER LOW CENTERED OVER THE ND MT BORDER THIS EVENING WILL BE
THE MAIN INFLUENCE ON THE WEATHER THE NEXT 48 HOURS. WRLY JET ON THE
S SIDE OF THE UPPER LOW WILL ALLOW FOR SOME FAIRLY STRONG WINDS ON
FRIDAY. AT WELL MIXED ATMOSPHERE WILL PUSH WINDS INTO THE 20 TO 30
MPH RANGE...AND SHOULD SEE SOME GUSTS OVER 40 MPH IN THE NORTH...
ESPECIALLY IN THE EARLY AFTERNOON. SHOULD BE MARGINAL WIND ADVISORY
IN THE NORTH TOMORROW. LOWERED DEW POINTS BELOW GUIDANCE FOR
FRIDAY...SHOULD MIX DOWN DRY AIR FROM ALOFT. SLIGHT CHANCE OF
THUNDERSTORMS IN THE NORTH TOMORROW AFTERNOON WITH THE PASSAGE OF
ANOTHER VORT LOBE.

A BIT OF A CHANGE IN THE WEATHER PATTERN...AT LEAST INTO MID NEXT
WEEK. GENERALLY DRY NW FLOW THROUGH THIS TIME FRAME SO LIMITED
CHANCES FOR PRECIPITATION...GIVING SOME AREA MUCH NEEDED TIME TO DRY
OUT. THERE WILL BE A NUMBER OF S/WVS TO PASS ACROSS THE AREA
BRINGING SMALL CHANCES FOR PRECIPITATION EVERY NOW AND THEN...BUT
SFC HIGH IN PLACE OVER THE NRN PLAINS WILL KEEP DEEPER MOISTURE S OF
THE FORCAST AREA.

&&

.AVIATION...
VFR BUT WITH WDLY SCT TSTMS MOVG ACROSS NWRN HLF CWA THIS AFTN...AND
MAINLY NORTH OF I90 THRU EARLY TNGT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 12, 9:31 AM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 AM CDT THU JUN 12 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1031 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WIDELY SCATTERED TO ISOLATED THUNDERSTORMS SHOULD DEVELOP ACROSS
THE AREA THIS AFTERNOON INTO EARLY EVENING...MAINLY NORTH OF
INTERSTATE 90. PEA SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE
POSSIBLE.

FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS
DURING THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON AND
EVENING...MAINLY NORTH OF INTERSTATE 90. THESE STORMS WILL NOT BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jun 12, 3:53 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FUNNEL CLOUD     3 ESE ORANGE CITY       42.98N 96.00W
06/11/2008                   SIOUX              IA   TRAINED SPOTTER

            MULTIPLE CIRCULATIONS NOTED...FUNNELS AT LEAST 2/3 TO
            GROUND

0525 PM     TORNADO          S GEORGE                43.34N 96.00W
06/11/2008                   LYON               IA   FIRE DEPT/RESCUE

0529 PM     TORNADO          3 NW ASHTON             43.34N 95.83W
06/11/2008                   OSCEOLA            IA   EMERGENCY MNGR

            EF0 BRIEF TOUCHDOWN 6 MILES SOUTHWEST OF SIBLEY

0537 PM     TORNADO          5 W PIERSON             42.54N 95.97W
06/11/2008                   WOODBURY           IA   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN

0546 PM     TORNADO          7 NE WILMONT            43.84N 95.73W
06/11/2008                   NOBLES             MN   TRAINED SPOTTER

            BUILDING DAMAGE

0549 PM     FUNNEL CLOUD     4 S SERGEANT BLUFF      42.34N 96.36W
06/11/2008                   WOODBURY           IA   PUBLIC

0550 PM     TORNADO          1 E PAULLINA            42.98N 95.67W
06/11/2008                   OBRIEN            IA   TRAINED SPOTTER

            TORNADO TOUCHDOWN

0552 PM     TORNADO          5 W FULDA               43.87N 95.70W
06/11/2008                   MURRAY             MN   TRAINED SPOTTER

            ROOF DAMAGE

0600 PM     TORNADO          3 N FULDA               43.91N 95.60W
06/11/2008                   MURRAY             MN   TRAINED SPOTTER

            DEBRIS IN FIELD

0600 PM     HAIL             5 N LAWTON              42.55N 96.18W
06/11/2008  E1.75 INCH       WOODBURY           IA   TRAINED SPOTTER

0605 PM     TORNADO          2 N FULDA               43.90N 95.60W
06/11/2008                   MURRAY             MN   TRAINED SPOTTER

            *** 1 INJ *** MANUFACTURED HOUSE PUSHED OFF
            FOUNDATION...TREE DAMAGE...OUTBUILDINGS DAMAGED

0611 PM     HAIL             PRIMGHAR                43.09N 95.63W
06/11/2008  E0.88 INCH       OBRIEN            IA   BROADCAST MEDIA

0615 PM     TORNADO          5 NW SUTHERLAND         43.02N 95.56W
06/11/2008                   OBRIEN            IA   EMERGENCY MNGR

            POWER LINES DOWN...WIDESPREAD DEBRIS...MACHINE SHED DOWN

0617 PM     FUNNEL CLOUD     1 NW KINGSLEY           42.60N 95.98W
06/11/2008                   PLYMOUTH           IA   TRAINED SPOTTER

            LARGE CONE FUNNEL ABOUT 1/2 WAY TO THE GROUND

0630 PM     TSTM WND GST     4 S WESTBROOK           43.98N 95.43W
06/11/2008  E80.00 MPH       COTTONWOOD         MN   EMERGENCY MNGR

0643 PM     TORNADO          4 N JEFFERS             44.12N 95.19W
06/11/2008                   COTTONWOOD         MN   TRAINED SPOTTER

0650 PM     FLASH FLOOD      MERIDEN                 42.79N 95.63W
06/11/2008                   CHEROKEE           IA   TRAINED SPOTTER

            3 INCHES OF RAIN...FLOODED PARK

0655 PM     TORNADO          3 SW SPENCER            43.12N 95.19W
06/11/2008                   CLAY               IA   TRAINED SPOTTER

            EXTENSIVE DAMAGE TO FARM...POWER LINES DOWN

0657 PM     TORNADO          5 N JEFFERS             44.13N 95.20W
06/11/2008                   COTTONWOOD         MN   LAW ENFORCEMENT

            DEBRIS CLOUD...TORNADO ON THE GROUND

0711 PM     TORNADO          2 N DICKENS             43.16N 95.02W
06/11/2008                   CLAY               IA   BROADCAST MEDIA

            POLE BARN DOWN

0730 PM     TSTM WND GST     3 E REMBRANDT           42.83N 95.11W
06/11/2008  E60.00 MPH       BUENA VISTA        IA   TRAINED SPOTTER

            55 TO 60 MPH WINDS WITH BRANCHES DOWN

0730 PM     TSTM WND GST     3 E REMBRANDT           42.83N 95.11W
06/11/2008  E0.00 MPH        BUENA VISTA        IA   TRAINED SPOTTER

            55 TO 60 MPH WITH BRANCHES DOWN

0730 PM     FLASH FLOOD      STORM LAKE              42.65N 95.20W
06/11/2008                   BUENA VISTA        IA   EMERGENCY MNGR

            STREET FLOODING STARTED AT 730 PM AND IMPROVED AROUND 930
            PM WITH SOME CARS STALLING IN THE WATER

0745 PM     TORNADO          7 NNE JEFFERS           44.16N 95.16W
06/11/2008                   COTTONWOOD         MN   EMERGENCY MNGR

            TREE GROVE DAMAGED

0825 PM     HAIL             3 SSE STORM LAKE        42.61N 95.19W
06/11/2008  E1.00 INCH       BUENA VISTA        IA   TRAINED SPOTTER

0850 PM     HAIL             WSW SMITHLAND           42.23N 95.94W
06/11/2008  E0.75 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

MJF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Brule

When
June 12, 4:52 PM CST
Where
Brule forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

A wind gust to 61 mph was measured at Chamberlain.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119457.